Massachusetts, 2012High Wind in Massachusetts, December 21, 2012
December 21, 2012 · NWS BOX · 5 events in 5 counties and zones
A strong low level jet (65-75 kt) coupled with strong pressure falls produced gusty winds, some of which reached high wind criteria. With trees already defoliated, damage was fairly minimal.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low level jet (65-75 kt) coupled with strong pressure falls produced gusty winds, some of which reached high wind criteria. With trees already defoliated, damage was fairly minimal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 21, 8:55 AM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Dec 21, 8:55 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
855 AM EST FRI DEC 21 2012
.SYNOPSIS...
LOW PRESSURE AND ITS ATTENDING OCCLUDED FRONT WILL BRING A
PERIOD OF HEAVY RAIN AND STRONG WINDS TO THE REGION TODAY. COLDER
TEMPS WILL FOLLOW FOR THE WEEKEND INTO EARLY NEXT WEEK. A WEAK
STORM COULD BRING SOME SNOW AND/OR RAIN ON CHRISTMAS DAY. A
STRONGER STORM MAY AFFECT NEW ENGLAND LATE WED INTO THU.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
855 AM UPDATE...
ONLY CHANGE TO THE FORECAST WAS TO EXPAND THE WIND ADVISORY INTO
SOUTHWEST/CENTRAL MA AND NORTHERN CT THROUGH MID AFTERNOON. ITS
MARGINAL...BUT WITH THE HEAVY RAIN AND STRONG SOUTHEAST LOW LEVEL
JET MAY SEE A BRIEF PERIOD OF WIND GUSTS AROUND 45 MPH. STILL THINK
THAT THIS WILL MAINLY BE AN ADVISORY LEVEL EVENT FOR MOST OF THE
REGION...AS SOUTHEAST LOW LEVEL JETS ARE OFTEN TOUGH TO MIX DOWN.
HOWEVER...IF WE CAN GENERATE A FINE LINE WILL HAVE TO WATCH FOR SOME
LOCALIZED STRONGER WIND GUSTS. WILL HAVE MORE IN A BIT.
PREVIOUS DISCUSSION...
A PERIOD OF STRONG WINDS AND HEAVY RAIN WILL
MOVE ACROSS SNE TODAY AS AN ANOMALOUS LOW LEVEL JET AHEAD OF A
STRONG OCCLUDED FRONT SWEEPS ACROSS THE REGION. THIS SYSTEM IS
RATHER PROGRESSIVE SO THE WORST OF THE WIND AND RAIN WILL LIKELY BE
CONFINED TO A 3-4 HOUR WINDOW...12-16Z IN THE WEST AND 16-20Z
EASTERN NEW ENG.
RAINFALL/FLOOD POTENTIAL...
STRONG LOW LEVEL JET 3-4SD AND +2SD PWAT ANOMALY WILL BRING A
PERIOD OF HEAVY RAIN TO SNE. HOWEVER...THIS SYSTEM WILL BE QUICK
MOVING LIMITING THE DURATION OF HEAVY RAIN IN ANY ONE LOCATION.
NAM IS THE MOST ROBUST WITH ELEVATED INSTABILITY PARAMETERS AND
SUGGEST POTENTIAL FOR SOME CONVECTION/THUNDER...AND HRRR IS
INDICATING A FINE LINE OF CONVECTION MOVING THROUGH.
HOWEVER...GFS AND ECMWF ARE RATHER WEAK WITH INSTABILITY. DUE TO
MIXED SIGNALS CONFIDENCE IN THUNDER AND ENHANCED RAINFALL RATES
IS LOW. EXPECTED RAINFALL IS 0.5" TO 1" WITH ISOLD AMOUNTS UP TO
1.5" ACROSS W ZONES WHICH WOULD MAINLY RESULT IN MINOR URBAN AND
POOR DRAINAGE FLOODING ISSUES. RAINFALL WILL BE EXITING THE REGION
FROM WEST TO EAST 16-21Z.
HIGH WIND THREAT...
MODEL DIFFERENCES IN THE STRENGTH OF THE LOW LEVEL JET INCREASES
FORECAST UNCERTAINTY REGARDING MAGNITUDE OF THE WIND THREAT. GFS
IS STRONGEST WITH THE JET INDICATING 80 KT AT 925 MB...BUT NAM HAS
TRENDED WEAKER WITH 70 KT AND ECMWF IS WEAKEST AT 60 KT. DESPITE
THESE DIFFERENCES...IMPRESSIVE PRESSURE FALLS ARE FORECAST
COINCIDENT WITH THE LOW LEVEL JET WHICH WILL ENHANCE WIND
ACCELERATION AND TEMPS ARE EXPECTED TO SPIKE INTO THE 50S IN THE
COASTAL PLAIN WHICH WILL INCREASE MIXING POTENTIAL. MODEL
SOUNDINGS ARE NOT VERY SUPPORTIVE OF STRONG WINDS MIXING
DOWN...BUT THE MILDER TEMPS AND ISALLOBARIC CONTRIBUTION SUPPORT
STRONG WINDS REACHING THE SURFACE. AS MENTIONED ABOVE WE ARE NOT
CONFIDENT IN A FINE LINE OF CONVECTION WHICH WOULD FURTHER INCREASE
HIGH WIND THREAT BUT WE HAVE ENOUGH CONFIDENCE TO GO WITH A HIGH
WIND WARNING FOR CAPE/ISLANDS WHERE STRONGEST LOW LEVEL WINDS ARE
EXPECTED. ELSEWHERE WE WILL GO WITH A WIND ADVISORY FOR RI AND
EASTERN MA. TIMING OF STRONGEST WINDS WILL BE 14-17Z RI AND
16-19Z E MA AND CAPE/ISLANDS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
MID LEVEL LOW MOVES INTO CENTRAL AND NORTHERN NEW ENG TONIGHT WITH
A STRONG SHORTWAVE ROTATING INTO THE REGION TOWARD MIDNIGHT. AS A
RESULT WE EXPECT SCT SNOW/RAIN SHOWERS TO REDEVELOP. BL TEMPS WILL
BE MARGINAL NEAR THE COAST WHERE ANY PRECIP MAY BE IN THE FORM OF
RAIN...BUT EXPECT MOSTLY SNOW SHOWERS ELSEWHERE. CANT RULE OUT
MINOR ACCUM IN THE HIGHER TERRAIN.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
HIGHLIGHTS...
* ARCTIC AIR MOVES IN BEHIND THE LOW PRES THROUGH THE WEEKEND
* WEAK LOW PRES MAY BRING LIGHT SNOW ON CHRISTMAS DAY
* STRONG STORM POSSIBLE WED NIGHT INTO THU
OVERVIEW AND MODEL PREFERENCES...
21/00Z MODEL GUIDANCE SUITE CONTINUES TO SHOW DECENT SYNOPTIC
SCALE AGREEMENT THROUGH THE EARLY PORTION OF THE LONG TERM BUT ARE
STRUGGLING WITH TWO DIFFERENT SYSTEMS AFFECTING THE MID AND LONG
TERM SENSIBLE WX DETAILS. ECMWF HAS COME IN LINE WITH GFS/NAM
TIMING FOR THE LOW PRES THIS WEEKEND EXITING INTO THE
MARITIMES...SO WILL CONTINUE TO BASELINE FORECAST USING GFS AS IT
HAS SHOWN MORE CONSISTENCY. THE DISAGREEMENTS BEGIN REGARDING
WITH THE E CANADA FLOW PATTERN FOR THE CHRISTMAS EVE/DAY SYSTEM. A
SPAGHETTI PLOT OF OPERATIONAL LONG RANGE GUIDANCE AND ENSEMBLES
AT H5 ARE ALL OVER THE PLACE WITH THE NRN NEW ENGLAND E CANADA
FLOW PATTERN...SO STILL NOT A LOT OF CONFIDENCE IN WHETHER OR NOT
HIGH PRES TO THE N WILL SUPPRESS LIGHT SNOW FOR CHRISTMAS EVE TO
THE S. THE LATEST ECMWF IS CLOSER TO THE SOLUTION SUGGESTED BY THE
GFS AND A FEW GEFS MEMBERS. WILL LEAN ON HPC AS FOR NOW GIVEN THE
DIFFERENCES AND ISSUES WITH UPPER LVL FLOW PATTERN. IN REGARDS TO
THE MID WEEK SYSTEM NEXT WEEK...GUIDANCE IS ACTUALLY IN DECENT
AGREEMENT WITH THE DEEPENING/SHARPENING WAVE MOVING E FROM THE
ROCKIES AGAIN...BUT GENERATE VERY DIFFERENT SFC CYCLONES. ECMWF
CONTINUES TO BE SIMILAR TO THE SYSTEM FOR TODAY AND THE WEEKEND
WHILE GFS PUSHES THE LOW NEAR THE 40/70 BENCHMARK. HPC LEANS
TOWARD THE ECENS THIS STRETCH...WHICH IS COOLER THAN THE
OPERATIONAL ECMWF...BUT WARMER THAN THE GFS...SO GIVEN THIS IS A
GOOD COMPROMISE...WILL CONTINUE TO USE IT FOR THE MID-LATE WEEK
SYSTEM.
DETAILS...
SAT INTO MON...
SLOW MOVING CUTOFF LOW PRES AND ITS WEAKENING SFC LOW WILL
GRADUALLY BE SHIFTING INTO THE MARITIMES THROUGH THE PERIOD. THIS
WILL ALLOW A MUCH COLDER AIRMASS TO MOVE IN WITH H92 TEMPS
AVERAGING THE -5C TO -8C RANGE. THEREFORE...WITH SOME REMNANT
ENERGY WRAPPING AROUND AND LOW LVL MOISTURE WRAPPING AROUND THE
LOW SAT...A FEW SNOW SHOWERS ARE LIKELY WHICH GIVEN COOLER SFC
TEMPS MAY ACCUMULATE IN SPOTS. GENERALLY AN INCH OR LESS
ACCUMULATION IS EXPECTED AT ANY GIVEN LOCATION. WITH DRY/COLD
AIRMASS SHIFTING INTO THE REGION...SUN AND MON ARE EXPECTED TO BE
MOSTLY DRY...BUT ON THE COLDER SIDE OF SEASONABLE FOR
TEMPERATURES.
MON NIGHT INTO TUE NIGHT...
GIVEN THE UNCERTAINTY HERE...THERE ARE STILL SOME QUESTIONS TO BE
ANSWERED REGARDING WEAK LOW PRES PASSING TO THE S OF SRN NEW
ENGLAND. SOUNDINGS AND DIVERGENCE FIELDS SHOW A WEAK TROWAL
WRAPPING TO THE N WITH TEMP PROFILES COOL ENOUGH FOR SNOW RIGHT TO
THE S COAST. GIVEN THE UNCERTAINTY HOWEVER...THERE COULD BE A
SHARP CUTOFF BETWEEN THOSE THAT SEE SOME OF THE WHITE FOR
CHRISTMAS AND THOSE THAT DON/T AND IT IS STILL POSSIBLE IT MAY BE
DRY ACROSS THE BOARD WITH STRONG HIGH PRES TO THE N. THE HPC STILL
FAVORS AREAS S OF THE MASS PIKE...SO WILL CONTINUE WITH THIS
SUGGESTION FOR THIS FORECAST UPDATE.
WED AND THU...
A MUCH MORE DYNAMIC SYSTEM WILL APPROACH FOR THE MID TO LATE WEEK
TIMEFRAME. GIVEN THE WIDE ENVELOPE OF SOLUTIONS FOR THIS WHICH
WILL HAVE SIGNIFICANT DIFFERENCES IN SENSIBLE WX DETAILS /GUIDANCE
RANGES FROM AN ALL RAIN TO AN ALL SNOW EVENT/. WILL TREND TOWARD
HPC WHICH IS AN ECENS BASES SOLUTION AT THIS TIME. THIS
COMPROMISES WITH SOME SNOW TO THE N AND RAIN IN THE S.
HOWEVER...NEITHER ALL SNOW OR ALL RAIN SOLUTIONS CAN/T BE RULED
OUT AND WILL HAVE TO BE MONITORED ESPECIALLY ONCE THE WAVE ITS
ASSOCIATED WITH CAN BE SAMPLED OVER LAND OBSERVING SITES.
FRI...
MODEL GUIDANCE DOES SUGGEST THAT IN ANY CASE...COOL HIGH PRES
WILL BE BUILDING IN TOWARD THE END OF THE WEEK...SO WILL LEAN
GUIDANCE IN THIS SOLUTION FOR THE EXTENDED PERIOD.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
SHORT TERM...HIGH CONFIDENCE.
A MAINLY MVFR/IFR TO START THIS MORNING...BUT IT IS EXPECTED THAT
THE TREND WILL BE TOWARD IFR AS A BAND OF RAIN AND STRONG WINDS
MOVE THROUGH THIS MORNING AND EARLY AFTERNOON FROM WEST TO EAST.
AFTER THE RAIN MOVES OUT...COULD SEE A RAPID IMPROVEMENT TO VFR
THROUGH THE EVENING BEFORE FOG BUILDS OVER AGAIN TONIGHT WITH
VSBYS DIPPING BACK TO THE MVFR/IFR LVLS. WINDS WILL BE STRONG
TODAY OUT OF THE SE...GUSTS 30-40 IN THE INTERIOR WITH NEAR
COASTAL TERMINALS SEEING 40-50 KT GUSTS AT TIMES. WINDS RAPIDLY
SHIFT TO THE WSW AFTER RAIN MOVES OUT.
KBOS TAF...HIGH CONFIDENCE IN TRENDS...LOWER CONFIDENCE IN EXACT
TIMING IN TAFS.
TREND WILL BE TOWARD A PERIOD OF IFR THROUGH MID AFTERNOON WITH
RAIN AND LOW CIGS. WINDS WILL ALSO BE STRONG OUT OF THE SW GUSTING
AS HIGH AS 40-50 KT BY LATE MORNING/EARLY AFTERNOON. RAPID
IMPROVEMENT TO VFR AFTER WINDS DIMINISH A BIT AND SHIFT TO WSW.
LLWS MUCH OF THE EARLY PORTION OF THE DAY
KBDL TAF...HIGH CONFIDENCE IN TRENDS...LOWER CONFIDENCE IN EXACT
TIMING.
TREND WILL BE TOWARD A PERIOD OF IFR THROUGH THE EARLY AFTERNOON
WITH STRONG WINDS 16Z-19Z /GUSTS AROUND 30 KT/. ONCE WINDS SHIFT
TO THE WSW...EXPECT THEM TO DIMINISH AND FOR A LIFT TO VFR INTO
THE EVENING.
OUTLOOK...SATURDAY THROUGH TUESDAY...
SATURDAY INTO SATURDAY NIGHT...MODERATE CONFIDENCE.
MAINLY VFR. HOWEVER...OCCASIONAL RAIN AND SNOW SHOWERS COULD
REDUCE BOTH VSBYS AND CIGS TO MVFR. WINDS GUST 30-40 KT OUT OF
THE NW SAT NIGHT.
SUNDAY AND MONDAY...HIGH CONFIDENCE.
VFR. NW WINDS GUST 20-30 KT THROUGH THE DAY ON SUN.
TUESDAY...MODERATE CONFIDENCE.
MAINLY VFR....BUT LIGHT SNOW IS POSSIBLE EARLY TUESDAY ESPECIALLY
TERMINALS S OF THE MASS PIKE.
&&
.MARINE...
MODERATE TO HIGH CONFIDENCE THROUGH TONIGHT.
A BRIEF PERIOD OF STORM FORCE SE WIND GUSTS TO NEAR 50 KT IS
EXPECTED FROM WEST TO EAST 14-20Z. STORM WARNINGS CONTINUE EXCEPT
STRONG GALES FOR NARR BAY AND BOSTON HARBOR. RAIN...HEAVY AT TIMES
IMPROVING FROM WEST TO EAST DURING THE AFTERNOON.
WINDS WILL DIMINISH WITH THE WIND SHIFT TO SW LATER THIS AFTERNOON
BUT STILL EXPECT WIND GUSTS TO 30 KT TONIGHT.
OUTLOOK...SATURDAY THROUGH TUESDAY...
MODERATE TO HIGH CONFIDENCE THROUGH TUESDAY.
SAT INTO SAT NIGHT...MODERATE CONFIDENCE.
WINDS BRIEFLY DIP TO SMALL CRAFT LEVELS DURING THE DAY
SATURDAY...BUT THEN ONCE WINDS SHIFT TO THE NW EXPECT GALE FORCE
GUSTS TO RETURN ESPECIALLY SAT NIGHT INTO EARLY SUNDAY. SEAS
REMAIN ELEVATED.
SUN INTO MON...HIGH CONFIDENCE.
BOTH WINDS AND SEAS GRADUALLY DIMINISH THROUGH THE PERIOD.
ALTHOUGH EXPECTING SMALL CRAFT WINDS THROUGH SUN NIGHT. BY
MON...SEAS AND WINDS SHOULD DROP BELOW SCA THRESHOLDS.
TUE...MODERATE CONFIDENCE.
WINDS AND SEAS START BELOW SMALL CRAFT THRESHOLDS...BUT MAY SEE
25 KT GUSTS AND SEAS NEAR 5 FT OVER SRN OUTER WATERS BY TUE
AFTERNOON AS A WEAK LOW PRES PASSES S OF THE REGION.
&&
.TIDES/COASTAL FLOODING...
NOT EXPECTING ANY COASTAL FLOODING OR BEACH EROSION AS ASTRO
TIDES ARE VERY LOW.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR CTZ002>004.
MA...WIND ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR MAZ004>007-009-
011>021-026.
HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR MAZ022>024.
NH...NONE.
RI...HIGH WIND WARNING UNTIL 1 PM EST THIS AFTERNOON FOR RIZ008.
WIND ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR RIZ001>007.
MARINE...STORM WARNING UNTIL 4 PM EST THIS AFTERNOON FOR ANZ231>234-250-
251-254-255.
GALE WARNING UNTIL 4 PM EST THIS AFTERNOON FOR ANZ230-236.
STORM WARNING UNTIL 1 PM EST THIS AFTERNOON FOR ANZ235-237-256.
&&
SYNOPSIS...KJC/DOODY
NEAR TERM...FRANK/KJC/DOODY
SHORT TERM...KJC
LONG TERM...DOODY
AVIATION...KJC/DOODY
MARINE...KJC/DOODY
TIDES/COASTAL FLOODING...STAFFHazardous weather outlook, Dec 21, 8:57 AM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
857 AM EST FRI DEC 21 2012
MAZ002-003-008-010-NHZ011-012-015-221400-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
EASTERN HAMPSHIRE MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
857 AM EST FRI DEC 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
LOCALLY HEAVY RAINFALL TODAY MAY RESULT IN MINOR URBAN AND POOR
DRAINAGE FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CTZ002>004-MAZ004>007-009-011>021-026-RIZ001>007-221400-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPDEN MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
857 AM EST FRI DEC 21 2012
...WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
LOCALLY HEAVY RAINFALL TODAY MAY RESULT IN MINOR URBAN AND POOR
DRAINAGE FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RIZ008-221400-
BLOCK ISLAND RI-
857 AM EST FRI DEC 21 2012
...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
LOCALLY HEAVY RAINFALL TODAY MAY RESULT IN MINOR URBAN AND POOR
DRAINAGE FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ022>024-221400-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
857 AM EST FRI DEC 21 2012
...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
LOCALLY HEAVY RAINFALL TODAY MAY RESULT IN MINOR URBAN AND POOR
DRAINAGE FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ231>234-250-251-254-255-221400-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
857 AM EST FRI DEC 21 2012
...STORM WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ235-237-256-221400-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
857 AM EST FRI DEC 21 2012
...STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230-236-221400-
BOSTON HARBOR-NARRAGANSETT BAY-
857 AM EST FRI DEC 21 2012
...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Dec 21, 8:43 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
843 AM EST FRI DEC 21 2012
CTZ002>004-MAZ003-004-010>012-NHZ011-211545-
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-CHESHIRE NH-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...GREENFIELD...ORANGE...BARRE...
FITCHBURG...AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...
WORCESTER...JAFFREY...KEENE
843 AM EST FRI DEC 21 2012
...HEAVY PRECIP WILL CONTINUE THROUGH THE MORNING HOURS...
A LARGE SWATH OF HEAVY PRECIP WILL CONTINUE TO MOVE THROUGH THE
CT VALLEY REGION OVER THE NEXT FEW HOURS. RAINFALL RATES OF UP TO
A HALF OF AN INCH PER HOUR ARE POSSIBLE. THIS AREA OF HEAVY RAIN
WILL ALLOW FOR PONDING ON ROADWAYS AS WELL AS IN AREAS OF POOR
DRAINAGE. DRIVERS ARE URGED TO USE CAUTION WHEN TRAVELING THROUGH
THIS REGION AS POOR VISIBILITIES ARE EXPECTED.
DUNTEN
High Wind, Southern Bristol
- When
- December 21, 10:06 AM EST to 1:23 PM EST
- Where
- Southern Bristol forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
Amateur radio operators reported gusts up to around 55 mph. The Automated Surface Observing System at New Bedford Regional Airport (KEWB) recorded sustained winds of 33mph and gusts to 46mph. The Automated Surface Observing System at Taunton Municipal Airport (KTAN) recorded sustained winds of 31mph and gusts to 49mph. A tree was downed on Route 24 northbound near exit 9 in Assonet. Trees were downed onto power lines on Hamlin Street in Acushnet. Wires were downed on Bank Street in Fall River and on North Main Street in Freetown. Also in Freetown, a large limb was downed onto wires.
High Wind, Eastern Norfolk
- When
- December 21, 10:54 AM EST to 1:22 PM EST
- Where
- Eastern Norfolk forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
One of the anemometers at Blue Hill Observatory in Milton, MA recorded sustained wind speeds of 38 mph and wind gusts to 59 mph. No damage was reported.
High Wind, Eastern Plymouth
- When
- December 21, 11:45 AM EST to 2:05 PM EST
- Where
- Eastern Plymouth forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.079, -70.960 (the zone’s center; the record gives no point)
An amateur radio operator in Scituate recorded a gust to 51 mph on their home weather station. The weatherflow reporting site in Duxbury reported sustained winds of 44 mph. In addition, a tree was downed onto Route 116 in Scituate.
High Wind, Eastern Essex
- When
- December 21, 12:05 PM EST to 1:41 PM EST
- Where
- Eastern Essex forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
Amateur radio operators recorded wind gusts up to 62 mph on their home weather stations. The Automated Surface Observation System at Beverly Municipal Airport (KBVY) recorded wind gusts to 49 mph. No damage was reported.
High Wind, Suffolk
- When
- December 21, 1:16 PM EST to 2:16 PM EST
- Where
- Suffolk forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 42.264, -71.125 (the zone’s center; the record gives no point)
The Weatherflow Deer Island reporting station recorded sustained wind speeds of 46 mph and gusts to 55 mph. No damage was reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and High Wind in Vermont, December 21 to 23, 20122 deaths · $355,000 · 63 kt wind · 11 events
- Tornado and Flash Flooding in California, December 21 to 23, 20121 death · 2 injured · $3.4 million · EF0 · 37 events
- Winter Storm and Avalanche in California, December 21 to 24, 20121 death · 4 events
- High Surf in Puerto Rico, December 21 to 25, 20121 death · 1 event
- Coastal Flood in Maryland, December 21, 2012$300,000 · 2 events
- Winter Storm in Pennsylvania, December 21 to 22, 2012$250,000 · 2 events
- Winter Storm in Ohio, December 21 to 22, 2012$150,000 · 2 events
- Coastal Flood in Virginia, December 21, 2012$150,000 · 1 event
- Flooding and Coastal Flood in New Jersey, December 21 to 23, 2012$30,000 · 56 kt wind · 34 events
- High Wind in New York, December 21, 2012$100,000 · 53 kt wind · 2 events
- Winter Storm and Dense Fog in California, December 21 to 27, 2012$60,000 · 8 events
- Winter Storm in New York, December 21 to 22, 2012$51,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422027, 426590, 422026, 426587, 426588.